Wisconsin, 2007

Hail and Damaging Wind in Wisconsin, July 3, 2007

July 3, 2007 · NWS GRB · 2 events in 2 counties and zones

Boundaries from earlier storms interacted with increasingly unstable air, resulting in thunderstorms that produced isolated severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Boundaries from earlier storms interacted with increasingly unstable air, resulting in thunderstorms that produced isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 3, 3:01 AM CST, 13 hours 31 minutes earlier.

Area forecast discussion, Jul 3, 3:01 AM CST, 13 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
401 AM CDT TUE JUL 3 2007

.SHORT TERM...TIMING OF SHOWERS/THUNDERSTORMS AND THE THREAT OF
SEVERE THUNDERSTORMS ARE THE MAIN FOCUS TODAY AND THIS EVENING.
WARM ADVECTION AND CONVERGENCE IS PRODUCING SHOWERS AND
THUNDERSTORMS NORTH OF THE WARM FRONT EARLY TODAY. MODELS SUGGEST
THAT THE FRONT WILL MOVE NORTH TODAY WITH A RAPID INCREASE OF LOW
LEVEL MOISTURE IN THE AFTERNOON. THIS SEEMS A BIT FAST...BUT THINK
IT WILL EVENTUALLY HAPPEN. MID LEVELS ARE PRETTY COOL...SO LAPSE
RATES WILL STEEPEN CONSIDERABLY THIS AFTERNOON AND EVENING AS LOW
LEVELS HEAT UP AND MOISTEN. BUFKIT SOUNDINGS FROM THE NAM AND GFS
HAVE 1000-2000 J/KG OF CAPE LATER TODAY. THIS IS LIKELY A BIT HIGH
BUT NOT TOTALLY OUT OF THE QUESTION IF WE GET SOME BREAKS IN THE
CLOUDS AND DEWPOINTS RISE TO THOSE FORECAST BY MODELS.

LARGE HAIL IS THE CHIEF THREAT IF WE GET SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. WIND FIELD DOESN/T LOOK OVERLY IMPRESSIVE
BUT MIGHT BE ADEQUATE FOR MARGINAL SEVERE GUSTS.

TROUGH MOVES THROUGH LATE TONIGHT AND EARLY WEDNESDAY AND BRINGS
IN SLIGHLY DRIER AIR. MIGHT BE ENOUGH INSTABILITY LEFTOVER FOR
SCATTERED SHOWERS/THUNDERSTORMS MAINLY IN THE EAST ON WEDNESDAY.

.LONG TERM....WED THRU NEXT TUE. CHGS TO THE FCST WERE MODEST.
THE GFS WAS MORE AGGRESSIVE THAN THE NAM IN FIRING CONVECTION
BEFORE THE FRONT EXITS THE AREA WED. THE GFS HAD CONSIDERABLE
SUPPORT FROM THE SREF...SO NUDGED POPS UP A BIT OVER THE FAR SE
PART OF THE FCST AREA FOR WED. ALSO ADDED SOME TEMPORAL RESOLUTION
TO SHOW THE CHC OF PCPN SHIFTG SWD DURING THE DAY.

NUDGED TEMPS FOR WED NGT AND THU DOWN BASED ON LATEST GUID
NUMBERS. READINGS SHOULD BE BLO NORMAL...AND PROBABLY WON/T GET
OUT OF THE 60S NEAR LAKE MICHIGAN THU. SFC RIDGE SHOULD BE RIGHT
ACRS THE AREA THU NGT. MAV GUID ACTUALLY HAD MID-30S FOR LOWS AT A
FEW SITES. WOULD NOT BE SURPRISED TO SEE SOME OF THE COOLER SITES
DIP BLO 40...BUT SETTLED FOR DROPPING MINS TO 40F ACRS THE N.

CONFIDENCE IN FCST LATER IN THE WEEKEND AND NEXT WK WAS LOWER
THAN YDA. MED RANGE MODELS WERE NOW MORE AGGRESSIVE IN BREAKING
DOWN THE HIGH AMPLITUDE PATTERN AND ALLOWING THE UPR RIDGE TO
EXPAND EWD AGAIN...WITH FAIRLY STG WLY FLOW AROUND THE PERHIPHERY
OF THE RIDGE SPREADING EWD ACRS THE FCST AREA. THE CHANGE WOULD
ALLOW FOR A RETURN TO MUCH WARMER AND MORE HUMID WX MORE QUICKLY
THAN EXPECTED YDA. IT WOULD ALSO OPEN THE DOOR FOR MCS/S TO TRACK
ACRS THE AREA. BUT TIMING OF PCPN IN FAIRLY STG AND FLAT FLOW WL
BE DIFFICULT...AND IF THE UPR RIDGE BUILDS JUST A LITTLE MORE NE
IT IS POSSIBLE THAT PCPN WL STAY N OF THE AREA COMPLETELY. DID
NOT WANT TO DRAG LOW CHC POPS ACRS SEVERAL FCST PERIODS...SO GIVEN
ALL THE UNCERTAINTY DECIDED TO FOREGO ADDING PCPN AT THIS POINT.
&&

.AVIATION...SCATTERED THUNDERSTORMS EXPECTED TODAY AND THIS
EVENING. LARGE HAIL AND WIND SHEAR ARE A THREAT TO AIRCRAFT IN THE
VICINITY OF THE STORMS. VFR WEATHER OUTSIDE OF THE THUNDERSTORMS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/ECKBERG
Hazardous weather outlook, Jul 3, 2:32 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
332 PM CDT TUE JUL 3 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041615-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
332 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING.
LARGE HAIL AND GUSTY WINDS ARE THE MAIN THREATS. HEAVY RAIN IS ALSO
EXPECTED THIS EVENING...MAINLY SOUTH OF A LINE FROM ALGOMA...TO GREEN
BAY...TO WAUSAU. GIVEN THE RECENT DRY WEATHER...PONDING OF WATER
IN URBAN AREAS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY...SUNDAY AND
MONDAY. IT IS TOO EARLY TO DETERMINE IF THEY WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON OR EVENING.

LMZ521-522-541>543-564-041615-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
332 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING.
GUSTY WINDS AND HAIL WOULD BE THE MAIN THREATS TO MARINERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...SUNDAY AND MONDAY.
IT IS TOO EARLY TO DETERMINE WHETHER THEY MIGHT BE SEVERE.

KURIMSKI/HELMAN

In the hours before

Special weather statement, Jul 3, 4:30 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
530 PM CDT TUE JUL 3 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-032330-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
530 PM CDT TUE JUL 3 2007

...SEVERE THUNDERSTORM WATCH FOR CENTRAL AND EAST-CENTRAL WISCONSIN
UNTIL 1000 PM THIS EVENING...

A DEVELOPING COMPLEX OF THUNDERSTORMS OVER WEST-CENTRAL WISCONSIN IS
EXPECTED TO PUSH EAST THIS EVENING. SOME OF THE STORMS IN THE COMPLEX
COULD BE SEVERE...AND GENERATE DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE WITH THE STRONGEST STORMS. AS A RESULT...A SEVERE THUNDERSTORM
WATCH HAS BEEN POSTED ROUGHLY SOUTH OF A LINE FROM WAUSAU...TO
SHAWANO...TO GREEN BAY...TO KEWAUNEE...UNTIL 1000 PM THIS EVENING.

THE GREATEST RISK OF SEVERE WEATHER IN THE WAUSAU AND CENTRAL WISCONSIN
AREA WILL OCCUR EARLY...AND SHOULD START TO DIMINISH AFTER 800 PM. THE
GREATEST RISK IN THE GREEN BAY...APPLETON...AND EAST-CENTRAL WISCONSIN
AREAS WILL BE OCCUR A LITTLE LATER...BETWEEN ABOUT 630 PM AND 1000 PM.
THE STORMS ARE EXPECTED TO BRING A WIDESPREAD SOAKING RAIN TO CENTRAL
AND EAST-CENTRAL PARTS OF THE STATE...WITH MANY AREAS RECEIVING OVER AN
INCH OR RAIN.

THUNDERSTORMS ARE ALSO EXPECTED FARTHER NORTH...BUT THE STORMS WILL BE
SOMEWHAT MORE SCATTERED OVER NORTH-CENTRAL AND NORTHEAST WISCONSIN. SOME
STORMS IN THE NORTH COULD BE SEVERE AS WELL...WITH ISOLATED LARGE HAIL
AND DAMAGING WINDS POSSIBLE. BUT OVERALL...THE RISK OF SEVERE WEATHER
ACROSS NORTHERN WISCONSIN WAS NOT AS GREAT AS FARTHER SOUTH.

SKOWRONSKI
WEATHER.GOV/GREENBAY

The radar

The Marquette radar (KMQT), 187 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Oneida

When
July 3, 4:32 PM CST
Where
Oneida County, 4 mi W of Minocqua
Measured
0.88 in hail
Reported by
Public
Coordinates
45.870, -89.783

Thunderstorm Wind, Waushara

When
July 3, 5:46 PM CST
Where
Waushara County, Wautoma
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.070, -89.280

Trees in Wautoma were blown down by straight-line thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48054, 48055.